Alert archive / Oregon / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Medford, OR
NWS Medford, OR issued this flash flood warning at Jun 2, 2009, 4:10 PM PDT for Josephine County, Oregon. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2009, 4:10 PM PDT (23:10 UTC)
- Expired
- Jun 2, 2009, 5:45 PM PDT
- In force
- 95 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Josephine County, OR
The radar
The Medford radar (KMAX), 82 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KMFR 022310 FFWMFR ORC033-030045- /O.NEW.KMFR.FF.W.0001.090602T2310Z-090603T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEDFORD OR 410 PM PDT TUE JUN 2 2009 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN JOSEPHINE COUNTY IN SOUTHWEST OREGON... * UNTIL 545 PM PDT * AT 403 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNNY VALLEY PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL HEAVY RAINFALL IS POSSIBLE IN THE WARNED AREA IN THE NEXT HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4268 12339 4266 12329 4258 12333 4260 12342 $$ STAVISH/PERTRUCELLI
2 follow-up statements
000 WGUS76 KMFR 022353 FFSMFR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 453 PM PDT TUE JUN 2 2009 ORC033-030045- /O.CON.KMFR.FF.W.0001.000000T0000Z-090603T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JOSEPHINE OR- 453 PM PDT TUE JUN 2 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR NORTHEASTERN JOSEPHINE COUNTY... AT 446 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNNY VALLEY HEAVY RAIN WILL CONTINUE TO MOVE NORTH ACROSS THE AREA UNTIL 545 PM PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4268 12339 4266 12329 4258 12333 4260 12342 $$ PETRUCELLI
000 WGUS76 KMFR 030038 FFSMFR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 538 PM PDT TUE JUN 2 2009 ORC033-030048- /O.EXP.KMFR.FF.W.0001.000000T0000Z-090603T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JOSEPHINE OR- 538 PM PDT TUE JUN 2 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT FOR NORTHEASTERN JOSEPHINE COUNTY... LAT...LON 4268 12339 4266 12329 4258 12333 4260 12342 $$ MP/DW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 1:15 PM PDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 2, 1:15 PM PDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
115 PM PDT TUE JUN 2 2009
.DISCUSSION...02/12Z NAM/GFS IN.
LOOKS LIKE THE MEDFORD CWA IS IN FOR SEVERAL MORE DAYS OF
AFTERNOON/EVENING THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE ALREADY
DEVELOPING AT THIS TIME...MOSTLY OVER MODOC AND SISKIYOU COUNTIES.
THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE MEDFORD CWA TODAY. THE 02/12Z MEDFORD
SOUNDING SHOWED 1.18 INCHES OF PRECIPITABLE WATER..AND MODIFYING THE
SOUNDING FOR THE AFTERNOON HIGH SHOWS A LIFTED INDEX OF -5.9 AND
A CAPE OF 2250 J/KG. THATS A RICH THUNDERSTORM ENVIRONMENT FOR
THIS AREA.
A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE MEDFORD CWA DUE
TO THE POTENTIAL FOR HEAVY PRECIPITATION RATES COMBINED WITH WEAK
STEERING WINDS ALOFT.
A CUTOFF LOW OFFSHORE NEAR 38N 130W AND A RIDGE OVER THE
INTERMOUNTAIN STATES WILL BOTH SLOWLY DRIFT EAST DURING THE NEXT
SEVERAL DAYS. IN BETWEEN SOUTHERLY WINDS ALOFT WILL CONTINUE TO
ADVECT MONSOONAL MOISTURE TO THE AREA. THIS...COMBINED WITH
SURFACE HEATING...WILL PROVIDE THE NECESSARY INGREDIENTS TO COOK
UP SOME THUNDERSTORMS. IN ADDITION...SHORT WAVES ROTATING AROUND
THE LOW WILL PERIODICALLY ENHANCE THE ACTIVITY.
THE TIMING OF THESE SHORT WAVES COORDINATE WELL WITH THE PEAK OF
DIURNAL SURFACE HEATING OVER THE MEDFORD CWA THIS AFTERNOON AND
WEDNESDAY. THE SHORT WAVE TODAY WILL MOVE INTO EXTREME NORTHERN
CALIFORNIA AROUND THE TIME OF MAX SURFACE HEATING...AND MOST OF
THE INITIAL ACTIVITY IS IN THAT AREA. ON WEDNESDAY THE NEXT SHORT
WAVE WILL MOVE INTO SOUTHEAST OREGON AT ABOUT THE SAME TIME OF
DAY...SO MOST OF THE ACTION SHOULD BE EAST OF THE CASCADES THEN.
OTHER SHORT WAVES FOLLOW...SO THE THUNDERSTORM ACTIVITY MAY GO
THROUGH WEDNESDAY NIGHT.
ON THURSDAY THE CUTOFF LOW WILL FINALLY MAKE IT TO THE CENTRAL
CALIFORNIA COASTAL WATERS AND MOVE ONSHORE FRIDAY. SOUTHERLY FLOW
AND THUNDERSTORM ACTIVITY WILL PERSIST DURING THIS INTERVAL. AN
INCREASE IN SHORT WAVE FREQUENCY AND INTENSITY SUGGESTS THAT
THUNDERSTORMS MAY CONTINUE THROUGH THURSDAY NIGHT AS WELL.
THE MODELS ARE PROGRESSIVELY SLOWING THE EASTWARD MOVEMENT OF THE
OFFSHORE CUTOFF LOW. THE LOW WILL MOVE ONSHORE THURSDAY NIGHT OR
FRIDAY...BUT IT IS UNCERTAIN HOW QUICKLY IT WILL MOVE OFF TO THE
EAST. THE ECMWF SOLUTION...THE FAVORED ONE AT THIS
TIME...INDICATES UNSTABLE CONDITIONS WILL LINGER THROUGH THE
WEEKEND FROM THE CASCADES EAST.
&&
.AVIATION...ALONG THE COAST...MVFR CIGS WITH ISOLATED IFR CIGS IN
MARINE STRATUS WILL PERSIST THROUGH WEDNESDAY MORNING. SCATTERED
THUNDERSTORM ACTIVITY WITH ISOLATED MVFR CIGS WITH HIGHER TERRAIN
OBSCURED HAS DEVELOPED THIS AFTERNOON THEN INCREASE DURING THE
EVENING. ISOLATED STRONG STORMS ARE POSSIBLE DURING THE EVENING
ESPECIALLY OVER HIGHER TERRAIN...WITH THE POTENTIAL FOR MARBLE SIZE
HAIL AND STRONG GUSTY WINDS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 1 AM PDT WEDNESDAY FOR ORZ024-ORZ025-
ORZ026-ORZ027-ORZ028-ORZ029-ORZ030-ORZ031.
CA...FLASH FLOOD WATCH UNTIL 1 AM PDT WEDNESDAY FOR CAZ080-CAZ081-
CAZ082-CAZ083-CAZ084-CAZ085.
PACIFIC COASTAL WATERS...NONE.
15/17/10Hazardous weather outlook, Jun 2, 1:27 PM PDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 127 PM PDT TUE JUN 2 2009 ORZ021-023-030800- SOUTH CENTRAL OREGON COAST-CENTRAL DOUGLAS COUNTY- 127 PM PDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AGAIN BUBBLE UP THIS AFTERNOON AND EVENING AS A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA. SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL ARE POSSIBLE IN ANY THUNDERSTORM THAT DOES DEVELOP DURING THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE EACH AFTERNOON AND EVENING AS A SOUTHERLY FLOW CONTINUES TO PROVIDE MOISTURE AND INSTABILITY OVER THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ080>085-ORZ024>031-030800- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 127 PM PDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT AS SLOW- MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THAT CAUSES SMALL CREEKS TO BRIEFLY TOP THEIR BANKS OR CREATES URBAN STREET FLOODING. IN ADDITION...SMALL TO MODERATE HAIL AND GUSTY WINDS ARE ALSO POSSIBLE IN ANY THUNDERSTORM THAT DOES DEVELOP THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE AGAIN POSSIBLE EACH AFTERNOON AND EVENING AS A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 2, 2:56 PM PDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
256 PM PDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 3 SSW APPLEGATE 42.22N 123.19W
06/02/2009 M0.50 INCH JACKSON OR TRAINED SPOTTER
0.50-INCH HAIL AND HEAVY RAIN FALLING CURRENTLY
&&
WOODHEADLocal storm report, Jun 2, 3:04 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
304 PM PDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 6 ESE CAVE JUNCTION 42.13N 123.55W
06/02/2009 M0.50 INCH JOSEPHINE OR TRAINED SPOTTER
0.50-INCH HAIL AND HEAVY RAIN FALLING CURRENTLY
&&
WOODHEADLocal storm report, Jun 2, 3:19 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
319 PM PDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 4 N KENO 42.19N 121.91W
06/02/2009 M0.25 INCH KLAMATH OR TRAINED SPOTTER
0.25-INCH HAIL COVERED THE GROUND. 0.20 INCHES OF RAIN IN
20 MINUTES.
&&
WOODHEADLocal storm report, Jun 2, 3:39 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
339 PM PDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HEAVY RAIN 1 WNW YREKA 41.73N 122.65W
06/02/2009 M0.55 INCH SISKIYOU CA TRAINED SPOTTER
AMOUNT IN LAST 30 MINUTES. 0.25-INCH HAIL AND ALSO SOME
URBAN AND STREET FLOODING.
&&
WOODHEADSpecial weather statement, Jun 2, 3:47 PM PDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
347 PM PDT TUE JUN 2 2009
ORZ024-026-022345-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-JACKSON COUNTY OR-
347 PM PDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOSEPHINE AND EXTREME
WESTERN JACKSON COUNTIES UNTIL 445 PM PDT...
AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH HEAVY RAIN NEAR APPLEGATE...OR 17 MILES
SOUTHEAST OF GRANTS PASS...MOVING NORTH AT 10 MPH.
DOPPLER RADAR INDICATES THIS STORM HAS PRODUCED UP TO 2 INCHES OF
RAIN IN THE PAST HOUR. MORE HEAVY RAIN IS EXPECTED THROUGH 445 PM.
THOMPSON CREEK AND WILLIAMS CREEK MAY EXPERIENCE RAPID RISES.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
ALSO POSSIBLE AONG WITH DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...WILLIAMS...APPLEGATE AND
PROVOLT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4225 12328 4229 12323 4227 12315 4219 12313
4217 12327
TIME...MOT...LOC 2244Z 168DEG 8KT 4223 12319
BUNNAG/STAVISH/WEYGANDLocal storm report, Jun 2, 4:02 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
402 PM PDT TUE JUN 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HEAVY RAIN 2 SE CAVE JUNCTION 42.15N 123.62W
06/02/2009 M1.31 INCH JOSEPHINE OR TRAINED SPOTTER
30-MINUTE TOTAL ENDING AT 325 PM PDT.
&&
WOODHEADThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 11:14 AM PDT | Flash Flood Watch | MFR | Curry, Douglas, Jackson, Josephine, Klamath, Lake | 8 hr |
| Jun 2, 3:47 PM PDT | Special Weather Statement | MFR | Josephine | 58 min |
| Jun 2, 4:45 PM PDT | Flash Flood Warning | MFR | Jackson | 30 min |
Nearby
Flash Flood Warnings in Oregon, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.